Doctors: Methamphetamine use leading to increase in heart problems
Local doctors are warning heart failure could be a dangerous consequence of abusing methamphetamine and other stimulants.
They say not only age but also the background of certain users is causing such concern.
Any time a person abuses methamphetamine or legal medications like Adderall or Ritalin, doctors are concerned.
But a study just released in the Journal of Clinical Cardiology and detailed in last month's American Heart Association's Scientific Sessions now has doctors in Northeast Wisconsin taking special note of a drug user's heart.
"Most people with cardiomyopathy, a weakened heart muscle, are in an older patient population, but we're starting to see it in a younger patient population. A lot of these younger patients, it's associated with stimulant use," says Aurora BayCare interventional cardiologist Dr. Armaan Carrigan Shaikh.
He says nationwide about 5 percent of cases of weakened hearts are now associated with stimulants.
He shows us an echocardiogram of a weakened heart.
"The biggest thing I want people to take away from this is the walls here and how little they're squeezing and coming in compared to the normal heart," says Dr. Shaikh, pointing to the obvious difference between the weakened heart and a healthy one.
Even though they're beating at almost the same rate, the bad heart appears to be beating slower but is actually working overtime to pump blood to the rest of the body.
Dr. Shaikh says drugs like meth or ADHD medications that are not taken as prescribed can cause heart attacks, rhythm issues or increased blood pressure and stroke.
The effects on young, otherwise healthy hearts, including among veterans, is troubling to doctors.
"It has been seen in other parts, unfortunately largely in our VA population," says Dr. Shaikh. "A lot of times these patients have emotional issues, PTSD, other psychological issues."
Doctors are still unsure how quickly stimulant use affects the heart.
"Since this is a newer phenomenon, we're a little bit unsure how long. Usually long-term use of stimulants is more associated with it, but we really don't have the evidence to say that one time use or short time use would not cause these type of issues, so it's concerning either way," says Dr. Shaikh.
"From a cardiovascular standpoint with methamphetamine," he continues, "we think that most of these cardiomyopathies, the weakened heart muscle, and the arrhythmias and these other cardiovascular issues are from long-term use, however, the rhythm issue specifically could just be a one-time use. When you use a stimulant towards your heart, the heart rate gets up. If you go into a rhythm like ventricular tachycardia or ventricular fibrillation, that can cause sudden cardiac death in an otherwise healthy patient."
Related StoriesMeth lab found in Berlin
Four arrested after meth lab bust in Berlin Wis.
Potent pain killer fentanyl now being mixed with meth, cocaine, and pot
Bond set for two charged with exposing children to meth
Parents charged after meth lab discovered at Granton home
Oshkosh Police arrest seven in motel meth bust
'One-pot' meth lab items dumped at Green Bay park